Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 209, NWS Charleston, WV

June 28, 2008Boone County, Kanawha County, Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 9:17 PM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 9:17 PM EDT (01:17 UTC)
Expired
Jun 28, 2008, 10:00 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 8 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:35 PM EDTTSTM WND DMGMadison, WVTREES DOWN.
Jun 28, 9:47 PM EDTTSTM WND DMG1 Se Belle, WVTREES DOWN ON ROUTE 60 NEAR RIVERSIDE HIGH SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 290118
SVRRLX
WVC005-039-043-290200-
/O.NEW.KRLX.SV.W.0209.080629T0117Z-080629T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
917 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  KANAWHA COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...NITRO...CHARLESTON...
  EASTERN LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 1000 PM EDT

* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SPURLOCKVILLE...
  OR ABOUT 10 MILES SOUTHEAST OF HAMLIN...AND MOVING EAST AT 36 MPH.
  OTHER STRONG STORMS WERE NEAR SAINT ALBANS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALUM CREEK BY 930 PM EDT...
  CHARLESTON BY 945 PM EDT...
  MARMET...BELLE AND CHESAPEAKE BY 950 PM EDT...
  COAL FORK BY 955 PM EDT...
  PINCH BY 1000 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3808 8200 3825 8208 3833 8191 3840 8189
      3847 8173 3859 8175 3862 8170 3856 8163
      3861 8153 3855 8147 3853 8120 3847 8128
      3826 8123 3816 8134 3797 8139 3798 8153
      3790 8157 3790 8174
TIME...MOT...LOC 0117Z 250DEG 31KT 3820 8191

$$

22
2 follow-up statements
000 
WWUS51 KRLX 290147
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 PM EDT SAT JUN 28 2008

WVC005-039-290200-
/O.CON.KRLX.SV.W.0209.000000T0000Z-080629T0200Z/
KANAWHA WV-BOONE WV-
944 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EASTERN BOONE AND KANAWHA COUNTIES...

AT 938 PM EDT...THUNDERSTORMS WERE STILL CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STRONGEST STORMS WERE 
LOCATED EAST OF CHARLESTON ON SOUTH INTO BOONE COUNTY...EAST OF 
MADISON...MOVING NORTHEAST AT 35 MPH.

THROUGH 10 PM...THE STORMS WILL BE AFFECTING THE BIG COAL VALLEY 
AROUND SETH AND EASTERN PORTIONS OF KANAWHA COUNTY...INCLUDING 
CLENDENIN AND CABIN CREEK. 

PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3792 8170 3817 8184 3823 8183 3823 8180
      3831 8182 3841 8172 3856 8166 3861 8153
      3855 8147 3853 8121 3847 8128 3827 8123
      3816 8134 3798 8138 3798 8153 3790 8157
TIME...MOT...LOC 0144Z 243DEG 41KT 3833 8147

$$

22
000 
WWUS51 KRLX 290200
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT SAT JUN 28 2008

WVC005-039-290208-
/O.EXP.KRLX.SV.W.0209.000000T0000Z-080629T0200Z/
KANAWHA WV-BOONE WV-
958 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOONE AND KANAWHA
COUNTIES EXPIRES AT 1000 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER...OTHER WEAKER SHOWERS AND THUNDERSTORMS WILL CONTINUE THE
RAINY CONDITIONS OVER KANAWHA AND BOONE COUNTIES THROUGH MIDNIGHT.

PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3792 8170 3817 8184 3823 8183 3823 8180
      3831 8182 3841 8172 3856 8166 3861 8153
      3855 8147 3853 8121 3847 8128 3827 8123
      3816 8134 3798 8138 3798 8153 3790 8157
TIME...MOT...LOC 0158Z 243DEG 41KT 3840 8129

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:31 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 7:31 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH OVERNIGHT. AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL KEEP SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OHIO RIVER INTO
EASTERN KENTUCKY WILL MOVE THROUGH MUCH OF CWA OVER THE NEXT 3-6
HOURS. WITH THE STRONG WINDS ALOFT...THERE IS GOOD POTENTIAL FOR
DAMAGING WIND GUSTS TIL 01Z-02Z.

AIRMASS WITH LOWER SURFACE DEWPOINTS MAKING ITS WAY INTO WESTERN
OHIO THIS EVENING. LEADING EDGE OF DRIER AIRMASS WILL MAKE ITS WAY
THROUGH THE CWA OVERNIGHT. RESIDUAL MOISTURE STAYS IN PLACE FOR
SUNDAY AFTER FROPA FOR LINGERING THUNDERSTORM ACTIVITY. COLDER
TEMPS ALOFT WILL BRING LIKLIHOOD FOR SMALL HAIL IN STRONGER STORMS
SUNDAY AFTERNOON.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH
ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT
ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN
HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH
STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER
CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING
AFTN/EVENING HRS ON MON. LEFT CHC POPS IN DURING THIS TIME AS
WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY NORTH AS
TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS.

MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO
DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID
TREND DOWNWARD A FEW TICKS ON MINT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS.
THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER
ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC
POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA
DAY 7...WITH SCHC POPS INSERTED AS A RESULT.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS
THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO
LOW.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LINE OF THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY
MOVING E-SE AT 20-30 KTS. ECHO TOPS OVER FL400 IN STRONGER STORMS
BUT MOST AT OR BELOW FL350. SFC WINDS MAY GUST UP TO 50 KTS WITH
THUNDERSTORMS TIL 02Z...THEN GUSTS SHOULD TAPER DOWN TO 30-40
KTS OVERNIGHT. ALL CONVECTION SHOULD MOVE EAST OR DISSIPATE BETWEEN 07-09Z.

FOG IN MTN SITES EARLY SUNDAY MORNING WITH RESIDUAL MOISTURE IN
PLACE.

MORE SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON WITH
DAYTIME HEATING AND UPPER LEVEL LOW IN VICINITY...SOME STORMS MAY
CONTAIN SMALL HAIL AND GUSTS TO 40 KTS.

.AVIATION OUTLOOK /AFTER 00Z MON/...NO WIDESPREAD SIGNIFICANT
WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...JKF
SHORT TERM...TRM
LONG TERM...30
AVIATION...JKF
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT JUN 28 2008

OHZ066-067-075-076-083>086-WVZ009>011-291800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
291800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS
AFTEERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 8:22 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT SAT JUN 28 2008

WVZ008-016>019-290100-
CALHOUN-JACKSON-RITCHIE-ROANE-WIRT-
822 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...NORTHERN
JACKSON...NORTHERN ROANE...SOUTHWESTERN RITCHIE AND WIRT COUNTIES...

AT 820 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF ELIZABETH...MOVING
EAST AT 33 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHERRY AROUND 830 PM...CRESTON AROUND 835
PM...ANNAMORIAH AROUND 840 PM...BROHARD AROUND 845 PM...GRANTSVILLE
AROUND 850 PM AND SMITHVILLE AROUND 855 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 28, 8:40 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     5 NW ROCKPORT           39.13N 81.62W
06/28/2008                   WOOD               WV   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN.

&&

ABEAVERS
Special weather statement, Jun 28, 8:44 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
844 PM EDT SAT JUN 28 2008

WVZ015-290115-
KANAWHA-
844 PM EDT SAT JUN 28 2008

STRONG THUNDERSTORMS WILL BE MOVING THROUGH KANAWHA COUNTY BETWEEN
9 AND 10 OCLOCK.

AREAS IN THE WESTERN PORTION OF THE COUNTY...AROUND SAINT ALBANS
WILL SEE THE STORMS SHORTLY AFTER 9 PM...REACHING DOWNTOWN
CHARLESTON AROUND 930 PM.

WIND GUSTS AROUND 40 MPH...DOWNPOURS...AND CLOUD TO GROUND LIGHTNING
ARE LIKELY.

IF ANY CELLS PULSE TO STRONGER LEVELS...A BRIEF SEVERE THUNDERSTORM
WARNING WOULD BE POSTED.

22
Local storm report, Jun 28, 8:53 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     HUNTINGTON              38.41N 82.43W
06/28/2008                   CABELL             WV   FIRE DEPT/RESCUE

            TREES DOWN.

&&

ABEAVERS
Local storm report, Jun 28, 9:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WILKESVILLE             39.08N 82.33W
06/28/2008                   VINTON             OH   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG ROUTE 124 IN WILKSVILLE AND
            TOWARDS JACKSON.

&&

NWEBB
Local storm report, Jun 28, 9:11 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
911 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     5 SE MIDDLEBOURNE       39.44N 80.84W
06/28/2008                   TYLER              WV   FIRE DEPT/RESCUE

            TREES DOWN ACROSS ROAD AND TREES DOWN ON POWER LINES.

&&

ABEAVERS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:12 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Wayne33 min
Jun 28, 8:32 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo, Wayne58 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.